Hail, Sevier
- When
- April 21, 10:30 PM CST
- Where
- Sevier County, 1.8 mi N of Falls Chapel
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.876, -94.165
Quarter size hail fell in the Pennys community.
An upper level trough moved east-southeast from the Southern Rockies and into the Plains and Four-State Region during the evening hours on April 21st. Isolated thunderstorms developed near a cold front across Northcentral Texas before spreading into Southeast Oklahoma and Northeast Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level trough moved east-southeast from the Southern Rockies and into the Plains and Four-State Region during the evening hours on April 21st. Isolated thunderstorms developed near a cold front across Northcentral Texas before spreading into Southeast Oklahoma and Northeast Texas. More than adequate frontogenetical forcing coupled with ample low level moisture and increased upper level support led to some of the thunderstorms becoming strong to severe, with large hail having fallen throughout McCurtain County Oklahoma and portions of Sevier and Howard Counties in Southwest Arkansas. These storms weakened during the early morning hours on April 22nd as instability diminished.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 21, 9:03 PM CST, 1 hour 27 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
1003 PM CDT Fri Apr 21 2017
.DISCUSSION...
Frontal boundary across southeast OK into Arkansas continues to
generate severe thunderstorms with large hail and isolated
tornadoes the main threat. Beginning to see convection
transitioning from discrete superscells to more linear in nature.
Organized severe threat should persist for at least a couple more
hours with an isolated hail threat continuing overnight in post-
frontal elevated storms. Otherwise, went ahead and issued a lake
wind advisory for Saturday afternoon into the evening due to
enhanced pressure gradient behind the front generating strong
north winds mainly along and north of interstate 20 corridor.
/05/
&&
.PREV DISCUSSION... /issued 710 PM CDT Fri Apr 21 2017/
AVIATION...
For the 22/00Z terminal forecast will prevail VFR flight
categories until around 2204Z-2209Z when lowering clouds
ahead of an approaching cold front with a band of showers
and thunderstorms. The cold front will continue to push
across the Four State Region with the convection shining
Southeast with it. In and near the thunderstorms IFR ceilings and
visibilities will develop as well out ahead and just behind the
frontal boundary. Conditions will slowly return from IFR to
MVFR during the mid morning with a gradual return to VFR near
mid day to early afternoon. Surface winds will be South
to Southwest overnight 7-14 knots increasing during the mid
evening for the Northwest sections of the region. As winds shift
to the West and Northwest with and in wake of the frontal passage
expect an increase in speeds to 15-20 knots with higher gusts.
/06/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 67 75 49 70 / 40 30 10 0
MLU 69 78 51 67 / 30 40 10 10
DEQ 56 65 43 70 / 70 20 10 0
TXK 60 67 48 70 / 60 20 10 0
ELD 66 72 49 68 / 60 30 10 10
TYR 59 68 47 71 / 60 30 10 0
GGG 63 71 47 70 / 60 30 10 0
LFK 68 76 48 72 / 20 30 10 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory from noon to 9 PM CDT Saturday for ARZ050-051-
059>061-070>073.
LA...Lake Wind Advisory from noon to 9 PM CDT Saturday for LAZ001>006-
010>014.
OK...Lake Wind Advisory from noon to 9 PM CDT Saturday for OKZ077.
TX...Lake Wind Advisory from noon to 9 PM CDT Saturday for TXZ096-097-
108>112-124>126-136>138-150-151.
&&
05/06Hazardous Weather Outlook National Weather Service Shreveport LA 1224 PM CDT Fri Apr 21 2017 ARZ050-051-059>061-070>073-LAZ001>004-006-OKZ077-TXZ096-097- 108>112-124>126-136>138-221100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-McCurtain- Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur- Marion-Smith-Gregg-Harrison- 1224 PM CDT Fri Apr 21 2017 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma and northeast Texas. .DAY ONE...This Afternoon and Tonight... A complex of strong to severe thunderstorms over Eastern Oklahoma will move into Western Arkansas early this afternoon, but should remain just north of the region. However, convective boundaries associated with this system should linger across Southeast Oklahoma and the northern sections of Southwest Arkansas, and will help focus scattered to numerous showers and thunderstorms late this afternoon through this evening over these areas as a strong upper level disturbance moves across Northern Oklahoma. These storms are expected to build farther south this evening and overnight into Northeast Texas, Southern Arkansas, and possibly extreme Northern Louisiana along and ahead of an associated cold front before weakening late. Given the strong instability, wind shear, and frontal forcing expected to be in place, some of these storms will become severe, with damaging winds, large hail, and even an isolated tornado possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Isolated showers and a few thunderstorms will be possible Saturday near and behind the cold front. However, no hazardous weather is expected. Afterwards, much cooler and drier air will spill south in wake of the frontal passage Saturday, before a warmup commences Monday. Dry conditions will continue across much of the region through at least Thursday. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, storm spotters, and amateur radio operators, will be needed this evening and tonight across extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas. LAZ005-010>014-017>022-TXZ149>153-165>167-221100- Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-Grant-Caldwell-La Salle-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 1224 PM CDT Fri Apr 21 2017 This Hazardous Weather Outlook is for portions of north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Isolated showers and thunderstorms will be possible this afternoon across portions of Deep East Texas and Northcentral Louisiana before diminishing this evening with the loss of heating. However, additional isolated to scattered showers and thunderstorms will be possible late over the area as a complex of strong to severe thunderstorms gradually sinks southeast and weakens late. Strong gusty winds will be possible late should any convective boundaries accelerate southeast ahead of the complex of showers and thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Isolated to scattered showers and thunderstorms will be possible Saturday near and behind the cold front especially over portions of Lower East Texas and North Louisiana, with the front expected to exit the region Saturday afternoon. However, the threat for hazardous weather is low. Afterwards, much cooler and drier air will spill south in wake of the frontal passage Saturday, before a warmup commences Monday. Dry conditions will continue across much of the region through at least Thursday. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, spotter networks, and amateur radio operators, should not be needed this afternoon or tonight. 15
Special Weather Statement
National Weather Service Shreveport LA
1003 PM CDT FRI APR 21 2017
OKZ077-220400-
McCurtain OK-
1003 PM CDT FRI APR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
1100 PM CDT...
At 1003 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Cloudy, or 27 miles southeast of Clayton, moving east
at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hochatown, Bethel, Mount Herman and Sherwood.
A tornado watch remains in effect until 100 AM CDT for southwestern
Arkansas...and southeastern Oklahoma.
LAT...LON 3436 9446 3413 9447 3415 9497 3425 9505
3437 9505
TIME...MOT...LOC 0303Z 275DEG 28KT 3430 9503
06PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1007 PM CDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM HAIL VALLIANT 34.00N 95.09W
04/21/2017 E0.75 INCH MCCURTAIN OK EMERGENCY MNGR
&&
ASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1040 PM CDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG 5 SE RUFE 34.08N 95.09W
04/21/2017 MCCURTAIN OK EMERGENCY MNGR
TREES AND POWER LINES DOWN. ROADS BLOCKED.
&&
ASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1106 PM CDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 1 W GARVIN 33.95N 94.96W
04/21/2017 E1.00 INCH MCCURTAIN OK LAW ENFORCEMENT
DAMAGED THE SHERIFFS VEHICLE.
&&
ASThe Western Arkansas radar (KSRX), 158 km away, was scanning. The volume nearest the first event began at 04:29 UTC.
4 hail. Local standard time, as filed.
Quarter size hail fell in the Pennys community.
Penny size hail fell southwest of Lockesburg.
Penny size hail fell in Lockesburg.
Quarter size hail fell about 3 miles east of Tollette.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684708, 684709, 684710, 684711.